Skip to content
My WebMD Sign In, Sign Up

Announcements

Cancer Realities: Outliving Your Prognosis
post chemo-radiation constipation
avatar
An_243098 posted:
have breast cancer-survivor since 12-2010. since then my life of course has changed. but this one is the worst!! i have chronic constipation, caused by all the medications. the dr put me on softner and laxative. i have been unable to do without these for over 6 months. it is uncomfortable and annoying. has anyone else been through this or have any ideas what i can do and if i will ever be able to go on my own?
Reply
FirstPrevious12NextLast
 
avatar
donatom responded:
My husband has the same problem and it is frustrating for me having to hear him cry in pain. He had stage 4 lung cancer and has went through chemo, radiation and just recently had the tumor and lung removed. I found that extra strength ex-lax 4 pills (given 4hrs apart 2 at a time) has worked thus far. He has tried the stuff the Dr gave him along with enemas and all failed. I guess the meds have the side effect of constipation. The pain meds seem to be the worst. He has never been the same since.
 
avatar
Haylen_WebMD_Staff responded:
We have a fabulous Breast Cancer Community here:

http://forums.webmd.com/3/breast-cancer-exchange/forum/3189

I'm sure the smart, informed members there will have some great suggestions!

Haylen
 
avatar
mhall6252 responded:
I just finished treatment for breast cancer, including chemo and radiation. I did not have a problem with constipation at all. One reason may be that my diabetic medication (metformin) has a tendency to cause "loose stools" so it may balance out any potential constipation issues. But I do have a couple of thoughts...

First and foremost, hydration is so important. Are you drinking enough fluids? I try to get 96 ounces a day and made sure I got at least that during treatments. It can be any liquids, juicy fruits,
and veggies, popsicles, soups, etc. Any liquid counts and helps.

Next, are you getting enough fiber? Fresh fruits and veggies, nuts, beans, whole grains...it all adds up and contributes to the bulk necessary to keep things moving.

Are you on prescription pain meds? They are notorious for causing constipation. If so, you may just need softeners and laxatives.

There are sugar-free products on the market that contain sugar alcohols (maltitol is the most common). Candies and cookies are popular treats made with maltitol. They cause diarrhea if you eat too much of it. But a small amount might be preferable to taking a pill and be the solution.

And last but not least, to the extent you feel up to it, mild exercise is important. Walking is simple enough and can help you feel better overall.

I hope these ideas help you.

Michelle
 
avatar
GGrandmaJan responded:
Hello, I am from the Breast Cancer Community. Might I ask you to post your questions on our board. We have a lot of caring wonderful bc women that might come up with some wonderful answers for you.

My suggestion is: Dried Prunes. A natural way to lossen up the bowels. Most of your pain meds do cause a lot of contstipation. It is sometimes the worst.

I eat at least 6 dried prumes or plums each AM. If you eat more fiber like "Fiber One" cereal also helps. Fiber is natures way of lossen up things. Also water keeps things moving. A lot of water. Take sips during the day if you are nauseated.

I do hope these suggestions help a little. I did not have success with any meds the Dr's ordered.

Blessings
Jan
 
avatar
jenna291 replied to GGrandmaJan's response:
HI,
I too am from the Beast Cancer community (a wonderful, informative site!) and also suggest you join us for your questions as there are a lot of regular posters there.

I added a ton of extra fruits and fiber to my diet while going thru chemo, and I drank a lot of tea for the extra liquid. Raisins are good, put a lot of spinach mixed into pasta too.
I also had to take stool softeners for part of it but it wasn't too bad. Look for products with added fiber, like breads,cereals, and nutrition bars.

A bit of walking also helped, as moving around seems to get things going.

Hope these ideas help.

best to you ~
Jenna
 
avatar
An_243260 replied to jenna291's response:
Thanks for this!
 
avatar
417chill replied to GGrandmaJan's response:
am new to this. how do i join you? sorry to bother, just need some direction! and thank you for your response.
 
avatar
417chill replied to jenna291's response:
thank you for your response. i am trying to figure out how to join you so look for me soon!
 
avatar
417chill replied to mhall6252's response:
thanks for your response
 
avatar
417chill replied to Haylen_WebMD_Staff's response:
thank you
 
avatar
417chill replied to donatom's response:
sorry to hear about your husband. i hope and pray that he will be more comfortable. thank you for the suggestion, and keep me posted on husband.
 
avatar
417chill replied to mhall6252's response:
thank you for the ideas. lets see if they work! have a great day!
 
avatar
417chill replied to GGrandmaJan's response:
prunes---yuck....but if it works or might work, i will try to get them down!! have a great day and thanks-see you on the other board!
 
avatar
kjoyco responded:
Muralax - works by pulling water in. Take it 2-3 days ahead of Chemo and during if you can drink. Has worked great for me. Doculax and sennakot and exlax work by convulsing the intestine - that creates discomfort and is not effective in my experience. I'm in treatment 33 so I have a lot of experience at this point. Muralax goes in to any liquid w/o taste but hot is better. Coffee, tea, hot choc, whatever. It will mix cold as well. I even put it in a beer without issue...


Helpful Tips

Be the first to post a Tip!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.